| Model Number |
1DLMC05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Hernia (2240); Obstruction/Occlusion (2422)
| Date of Event |
08/01/2006
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2004 whereby a gore dualmesh biomaterial was implanted.The complaint alleges that on (b)(6) 2006, an additional procedure occurred whereby the gore device was explanted.The complaint alleges that on (b)(6) 2006, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of mesh, repair of recurrent hernia, lysis of adhesions, infection and mesh adhered to valve.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??: [missing records: records for or report for implantation of ¿old mesh¿ were not provided.] (b)(6) 2004: (b)(6).Dr.(b)(6).Operative report.Preoperative diagnosis: umbilical hernia, incarcerated and recurrent.Postoperative diagnosis: umbilical hernia, incarcerated and recurrent.Procedure: umbilical hernia repair with mesh.Surgeon: dr.(b)(6).Anesthesia: general endotracheal.Indications: mr.(b)(6) is a 47 year old male who had previously undergone umbilical hernia repair many years ago.This hernia had recurred over the last three years.Over the last several months, it had become very firm and tender and incarcerated.Patient approximately two weeks ago had an episode of gastrointestinal discomfort and vomiting associated with the hernia.We decided that he needed repair.The risks and benefits of the procedure were discussed with the patient.Informed consent was obtained.What was done: ¿mr.Thacker was taken to the operating suite and placed in supine position.General endotracheal anesthesia was induced without difficulty.His abdomen was prepped and draped in the usual sterile fashion.I opened through his old incision.It was a 10 centimeter incision in the supraumbilical fold.With cautery, i took this down to the subcutaneous tissue and identified the hernia.I dissected the hernia sac free from the surrounding structures.I noted two defects, one approximately 3 millimeters in size, one more inferiorly that was approximately 1 centimeter in size.They did have, incarcerated omentum.I opened the sac and reduced the omentum into the peritoneal cavity.I opened the fascia between the two areas, which gave me an opening of approximately 4-5 centimeters in size.I took down the surrounding adhesions.I then performed a mesh repair using a 7.5 x 10 centimeter gore-tex dual mesh.This was sutured into place with interrupted sutures of #1 prolene to the underside of the fascia.A portion of the old mesh had to be excised.Following adequate repair, i approximated the subcutaneous tissues with interrupted sutures of 3-0 vicryl.I tagged the umbilicus to the fascia with a 3-0 vicryl suture.I approximated the skin edges with skin staples.A sterile dressing was applied.Mr.Thacker tolerated the procedure well.There were no complications.All instrument, sponge and needle counts were correct.He was transferred to the recovery room in stable and satisfactory postoperative condition.¿ (b)(6) 2004: (b)(6).Implant sticker.Gore-tex dualmesh biomaterial.Item#: 1dlmc05.Lot#: 01625703.Location: umbilical.The records confirm a gore® dualmesh® biomaterial (1dlmc05/01625703) was implanted during the procedure.(b)(6) 2006: (b)(6).(b)(6) md.Operative report.Preoperative diagnosis: small bowel obstruction with ventral hernia (recurrent).Postoperative diagnosis: small bowl obstruction with ventral hernia (recurrent).Procedures: exploratory laparotomy.Extensive lysis of adhesions.Primary repair of ventral hernia.Resident surgeon: (b)(6), md.Estimated blood loss: 175 cubic centimeters.Specimens: none.Anesthesia: general.Description of the procedure: ¿the patient was brought to the operating room and placed in the supine position.The [sic] was prepped and draped in the usual sterile fashion.Endotracheal anesthesia was established.The patient had scd hose on as well as preoperative antibiotics given.A midline incision was made.The patient previously had a transverse abdominal incision from a previous return of umbilical hernia.Once the skin incision was made subcutaneous tissues were dissected free paying attention to try to identify the hernia sac.This was just to the right of the midline.The sac was identified.This was a large sac of gore-tex mesh, which was previously placed on the second repair.After circumferential dissection identifying the hernia sac, the mesh was then divided.After opening the mesh, there was some release of ascites.They were some far to the omentum and this was taken with a tie.Following this, there was dilated proximal bowel and a very dense stuck piece of valve in the hernia sac stuck to the underside of the mesh.Using sharp dissection, this was freed.The valve did have circumferential adhesions from previous surgeries and these were sharply taken down.There were several serosal tears, but no true enterotomies were made.These were repaired with lembert 9-0 silks.Following this, after circumferential dissection, the bowel was ran.Both proximally and distally, there were some marked dilated proximal bowel and distally the bowel became matted within the distal small bowel from a previous appendectomy.However, it was more decompressed in the proximal bowel.Following this, after lysis of adhesions and confirming presence of bowel as well as inspection of bowel from the previous lysis, attention was made, after copious irrigation was performed, to close the fascial defect.On the medial aspect, there was previous mesh, which was present prior to the gore-tex mesh.The decision was made secondary to the bowel obstruction to primary repair the fascial defect with interrupted #1 smead-jones prolene sutures.Hemostasis was felt to be adequate prior to closure.There was some redundant mesh, which was excised, which was basically the formation of his hernia sac.There was not evidence of hernias on the edge of the mesh fascial device.However, there was this marked diastasis of the previous placed mesh.After closure of the fascial defect as described above, the excess mesh was trimmed and then closed over the lower placed fascial sutures.The wound was then copiously irrigated and then skin staples were applied.The patient was then taken in stable condition to the recovery room.¿ (b)(6) 2006: (b)(6).Dr.(b)(6).Operative report.Preoperative diagnosis: infected ventral abdominal mesh.Postoperative diagnosis: infected ventral abdominal mesh.Procedures: abdominal wound exploration.Removal of infected mesh.It was approximately 9 x 7 cm.Exploratory laparotomy with lysis of adhesions.Placement of alloderm mesh 6 x 16 piece.Placement of wound vac.Attending surgeon: dr.B(b)(6), dr.(b)(6)[illegible].Secondary surgeon was needed as no residents were available.Intraoperative findings: the patient had purulent drainage deep to his umbilicus within the substance of the mesh.This was cultured.He was also noted to have a very thick adhesive band which was lysed around his proximal jejunum that was very concerning for small bowel obstruction, however, the bowel was not dilated.The liver was palpated and felt to be normal.Gallbladder with no evidence of stones.Colon with stool present.No mass or lesions were noted.The small bowel was run from the ligament of treitz to the ileocecal valve.There were some dense adhesions which were taken off the mesh, however, these were sharply taken down and the bowel was intact.No enterotomies were made during the procedure.Also of note, 4 pieces of wound vac material was placed.Description of procedure: ¿the patient was brought to the operating room and placed in the supine position.The patient was prepped and draped in the usual sterile fashion after endotracheal anesthesia was established.The procedure began by making an elliptical incision around previous scar tissue in the umbilicus.This was taken out in its entirety and this was then taken down to the fascia.There is intense inflammatory process within the subcutaneous tissue.Attention was made toward the cephalad part of more virgin material and the peritoneum was then entered bluntly.There was noted to be some adhesions in the periumbilical region and following this, after further entry into the abdomen, and elliptical incision of the hard mesh was performed.This was approximately 9 x 7 cm mesh removal and this was removed in its entirety.The adhesions were taken down sharply with metzenbaums under direct visualization.No enterotomies were made.The bowel was then run from the ligament of treitz to the ileocecal valve and there were several very thick adhesive bands as well as under lysis of adhesions.Secondary to a large fascial defect, it was felt not to undergo component closure due to the patient¿s large body habitus and, as mentioned above, large defect.Following this, a 6 x 16 cm alloderm mesh was then placed within sterile saline and hydrated for approximately 30 minutes.Following this, #1 prolene sutures were used as an underlay to have around a 2 cm overlap/hanging of the mesh to the intra-abdominal wall.Multiple sutures were placed before cardinal sutures were placed at 3, 6, 9 and 12.Following this, sutures were placed in-between to have good apposition of the mesh.The mesh was tense and had good apposition.The sutures were pulled.There are no defects noted.Following this, all sutures were tied and secured.Hemostasis was felt to be adequate.A pds suture was placed to try to cover the mesh, however, the patient began to wake.He popped these sutures and these were removed.Following this, the wound vac was then placed with silver impregnated and 4 pieces were placed after the wound was copiously irrigated.Wound vac was applied and the patient was taken in stable condition to the recovery room.Counts were correct.The patient¿s estimated blood loss was less than 50 ml.¿ (b)(6) 2006: [missing records: a culture and pathology report detailing analysis of the specimens collected during the (b)(6) 2006 procedure were not provided.] records span (b)(6) 2004 to (b)(6) 2006.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions: h6: health effect impact code: f1901: an additional surgical procedure was necessary.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.The instructions for use further state: ¿cutting gore® dualmesh® biomaterial to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore® dualmesh® biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ the instructions for use further includes a precaution which states, ¿ensure the size of the device is adequate for the intended repair.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explanted; f1901: an additional surgical procedure was necessary.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.The instructions for use further state: ¿cutting gore® dualmesh® biomaterial to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore® dualmesh® biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ the instructions for use further includes a precaution which states, ¿ensure the size of the device is adequate for the intended repair.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.